Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 372, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 10, 2017, 2:23 PM MDT for Guadalupe County, Lincoln County, New Mexico. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2017, 2:23 PM MDT (20:23 UTC)
- Expired
- Aug 10, 2017, 2:51 PM MDT
- In force
- 28 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Guadalupe County, NM, Lincoln County, NM
The radar
The Cannon AFB radar (KFDX), 136 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 95 J/kg
- Mixed-layer CIN
- -224 J/kg
- Mixed-layer LCL
- 2067 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
691
WUUS55 KABQ 102023
SVRABQ
NMC019-027-102115-
/O.NEW.KABQ.SV.W.0372.170810T2023Z-170810T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
223 PM MDT THU AUG 10 2017
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Northern Lincoln County in central New Mexico...
Southwestern Guadalupe County in east central New Mexico...
* Until 315 PM MDT.
* At 223 PM MDT, a severe thunderstorm was located 16 miles south of
Vaughn, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northern Lincoln and southwestern Guadalupe Counties.
This includes Highway 285 between Mile Markers 183 and 199.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well built structure. Stay away from
windows.
Accumulations of hail on roads can create very slick and hazardous
driving conditions.
&&
LAT...LON 3429 10520 3439 10525 3463 10505 3442 10489
3435 10489
TIME...MOT...LOC 2023Z 239DEG 12KT 3436 10518
HAIL...1.25IN
WIND...60MPH
$$
331 follow-up statement
168
WWUS55 KABQ 102051
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
251 PM MDT THU AUG 10 2017
NMC019-027-102101-
/O.CAN.KABQ.SV.W.0372.000000T0000Z-170810T2115Z/
Lincoln-Guadalupe-
251 PM MDT THU AUG 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LINCOLN AND
SOUTHWESTERN GUADALUPE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm.
LAT...LON 3429 10520 3439 10525 3463 10505 3442 10489
3435 10489
TIME...MOT...LOC 2048Z 239DEG 12KT 3441 10508
$$
33What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 11:57 AM MDT, 2 hours 26 minutes earlier.
Area forecast discussion, Aug 10, 11:57 AM MDT, 2 hours 26 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1157 AM MDT Thu Aug 10 2017 .AVIATION... 18Z TAF CYCLE The mid-level high pressure system will begin to shift SE of NM today allowing better moisture and a more traditional monsoon flow to develop. SCT to ISOLD storms will generally move toward the northeast around 10-20 mph, except for NMRS cells over the southwest mountains, and also across the NE corner (where cells should move more toward the E or SE). Storms across the NE will be capable of large hail and damaging winds with an ISOLD tornado threat. Cells will probably cluster this aftn and evening, and an organized line will be possible across the NE. A back door cold front will push southwestward through the E plains tonight into Friday morning, allowing low clouds with IFR and MVFR conditions into the NE quarter of the state. Greatest confidence in TAF site flight category restriction is at LVS Friday morning, with less confidence at TCC. Storms will increase in coverage on Friday with locally heavy rain and wet microbursts likely. 44 && .PREV DISCUSSION...1102 AM MDT Thu Aug 10 2017... .UPDATE... Upped/Adjusted pops for late this morning/through this evening for current radar as well as forecast model trends. Steering flow would take any cells which develop over the higher terrain to the west into the RGV, so the middle and lower RGV zones now have at least isold pops. NAM12 pretty darned unstable across the se half of the forecast area late this afternoon, especially ne NM. Updated ZFP has been transmitted. && .PREV DISCUSSION...233 AM MDT Thu Aug 10 2017... .SYNOPSIS... Another round of active weather over the NE plains tonight, with increased storm coverage expected over the southwest. A few storms over the NE could become severe with frequent lightning and large hail. Increased storm coverage Friday over much of NM, with another backdoor front cooling off the NE plains. Afternoon storms will continue over much of NM through the weekend with localized flash flooding concerns likely. A drying trend at least for western NM starting next week. && .DISCUSSION... An area of showers has persisted into the early morning hours over the NE plains. Some low clouds and areas of patchy fog are also possible over portions of Colfax and Union counties this morning. Temperatures trend up back to normal across the eastern plains as winds turn back out of the south. The upper high will continue to reposition itself over western TX today, with an uptick in monsoon moisture into SW New Mexico. Abundant moisture, decent bulk shear 40-50kts, and CAPE 2000-3500 J/kg will again allow for the potential of severe storms in eastern CO, stretching down into far NE New Mexico this evening. Monsoon moisture will wrap around the western edge of the upper high fully Friday and through the weekend all the way through western NM. Another backdoor front will cool highs off for the NE plains Friday, as well as prompting another round of active weather there. Both the GFS and NAM12 look to consolidate storm activity along the NW periphery of the high, accompanied by what appears to be a weak short-wave over NE New Mexico. Persistent storm activity across the Sangre's, middle RGV, down through the SW mtns, could produce localized flash flooding Friday afternoon/evening. Good monsoon flow continues Saturday and Sunday with healthy crops of afternoon storms over NM. Models continue to show an upper trough entering the NE Pacific, but this feature for the 2nd night in a row does not reach south far enough to help enhance monsoon flow over us to its fullest potential. Instead now, the GFS tries to develop a closed low over CA/NV by Tuesday, with the Canadian and ECM keeping the trough more open. Each model has this feature bringing in drier westerly flow, shutting down convective activity over western NM early next week. The GFS is the most depressing this far out, with all of the west drying out, while the Canadian and ECM at least keep the SW in the action. && .FIRE WEATHER... While western New Mexico has undergone some drying the past couple of days, increased moisture should return today and into the next few days with shower and thunderstorm coverage also trending up. Moisture can already be seen increasing in south central to southwestern zones early this morning via satellite and radar with showers and storms already developing. These will expand and spread north northeast through the day, being the primary storm focus through mid afternoon. The moisture will not quite spread into the San Juan basin of northwest NM today, and lower dewpoints there will keep RH in the teens this afternoon. Elsewhere minimum humidity values will generally be within a 25 to 40 percent range. Highest Haines values will stretch over the west central zones and to some extent the northern mountains where values of 5 will be found amidst the drier, but still unstable air. A back door front will then enter northeastern NM late this afternoon into the overnight, reinvigorating storm activity with hefty downpours and possibly severe hail/winds. With high pressure over central TX on Friday, better moisture will continue to be steered into NM while the aforementioned back door cold front washes out over our forecast area. This will increase the coverage of storms area wide with more widespread wetting rainfall into Friday evening. On Saturday and Sunday, high pressure will move closer to the Big Bend area and weaken, but plenty of moisture will be available to recycle and keep a healthy coverage of storms going in NM. The GFS model introduces another back door cold front to northeastern NM on Monday, but the European model is less enthused. Both models draw the upper level high farther east into TX through the middle of next week while an upper level trough pushes into the Great Basin of the western states. Near to just slightly below normal temperatures are projected Friday through the middle of next week with effective overnight humidity recoveries. Humidity readings even remain elevated in the afternoons through the weekend, but some gradual daytime drying is introduced toward the middle of next week as a dry slot aloft precedes the Great Basin trough. This will raise Haines indices in northwestern to north central NM, but no large scale or long duration wind concerns are expected through the forecast period, but rather just localized thunderstorm outflows. 52 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Aug 10, 2:52 AM MDT, 11 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 252 AM MDT Thu Aug 10 2017 NMZ501>540-111100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 252 AM MDT Thu Aug 10 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a marginal risk for severe thunderstorms over the northeast plains, including Union county. Storms will be capable of producing large hail, strong downburst winds, frequent lightning, and locally heavy rainfall. There is a slight risk for flash flooding over north- eastern New Mexico where locally heavy rainfall is possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a slight risk for flash flooding over portions of north- central and western NM Friday, including the Sangre de Cristo's, middle Rio Grande Valley, and the SW mountains. Long duration of locally heavy rainfall in these areas will be able to produce localized flash flooding. A significant moisture surge will produce a large coverage of storms over NM Friday and through the weekend. This pattern will enhance the possibility for locally heavy rainfall and the risk for flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 24
In the hours before
Special weather statement, Aug 10, 12:07 PM MDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1207 PM MDT THU AUG 10 2017
NMZ523-533-101830-
Guadalupe County-Central Highlands-
1207 PM MDT THU AUG 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GUADALUPE AND EAST
CENTRAL TORRANCE COUNTIES UNTIL 1230 PM MDT...
At 1206 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Vaughn. This storm was nearly stationary.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.
Locations impacted include...
Vaughn and Duran.
This includes Highway 285 between Mile Markers 194 and 204.
&&
LAT...LON 3435 10518 3435 10521 3443 10541 3466 10536
3457 10499
TIME...MOT...LOC 1806Z 197DEG 2KT 3448 10529
44The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:07 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Quay, Union | 39 min |
| Aug 9, 6:10 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Mora, San Miguel | 50 min |
| Aug 9, 6:26 PM MDT | Special Weather Statement | ABQ | 34 min | |
| Aug 9, 7:00 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 45 min |
| Aug 9, 7:41 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 49 min |
| Aug 9, 7:48 PM MDT | Severe Thunderstorm Warning | ABQ | Mora, San Miguel | 42 min |
| Aug 9, 8:22 PM MDT | Areal Flood Advisory | ABQ | Harding, Mora, San Miguel | 3 hr |
| Aug 9, 8:29 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 46 min |
| Aug 9, 9:08 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel | 52 min |
| Aug 9, 9:39 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 51 min |
| Aug 10, 12:17 AM MDT | Severe Thunderstorm Warning | ABQ | Union | 43 min |
| Aug 10, 12:25 AM MDT | Special Weather Statement | ABQ | Union | 50 min |
| Aug 10, 12:07 PM MDT | Special Weather Statement | ABQ | 23 min | |
| Aug 10, 12:14 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Lincoln, Torrance | 19 min |
| Aug 10, 12:40 PM MDT | Areal Flood Advisory | ABQ | Socorro | 2 hr |
| Aug 10, 1:35 PM MDT | Areal Flood Advisory | ABQ | Guadalupe | 115 min |
| Aug 10, 1:52 PM MDT | Areal Flood Advisory | ABQ | Guadalupe | 113 min |
| Aug 10, 1:53 PM MDT | Areal Flood Advisory | ABQ | Lincoln, Torrance | 2 hr |
| Aug 10, 3:25 PM MDT | Special Weather Statement | ABQ | Mora | 35 min |
| Aug 10, 3:32 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Mora, San Miguel | 43 min |
| Aug 10, 3:35 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 40 min |
| Aug 10, 3:40 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, Lincoln, Torrance | 2 hr |
| Aug 10, 4:03 PM MDT | Special Weather Statement | ABQ | De Baca | 27 min |
| Aug 10, 4:14 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Mora, San Miguel | 32 min |
| Aug 10, 4:28 PM MDT | Special Weather Statement | ABQ | 32 min | |
| Aug 10, 4:41 PM MDT | Special Weather Statement | ABQ | De Baca | 34 min |
| Aug 10, 5:12 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Mora, San Miguel | 29 min |
| Aug 10, 5:37 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel | 2 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.